Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Blacksburg, VA

July 12, 2005Wythe County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 12, 2005, 7:50 PM EDT for Wythe County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 7:50 PM EDT (23:50 UTC)
Expired
Jul 12, 2005, 10:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 122353
FFWRNK
VAC197-130245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1045 PM EDT

* AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OF 1.80 INCHES SINCE 645 PM FROM A THUNDERSTORM    
  OVER THE WARNED AREA ALONG CRIPPLE CREEK.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLEMAN
  STORE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3687 8103 3682 8100 3685 8088 3692 8091

$$

RCS
1 follow-up statement
000 
WGUS71 KRNK 130131
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT TUE JUL 12 2005

VAC197-130138-
WYTHE VA-
932 PM EDT TUE JUL 12 2005

...THE FLASH FLOOD WARNING FOR WYTHE COUNTY IS CANCELLED...

EARLIER FLOODING ON HIGHWAY 619 ALONG CRIPPLE CREEK HAS RECEDED AND 
NO FURTHER FLOODING WAS BEING REPORTED.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3687 8103 3682 8100 3685 8088 3692 8091

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:08 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 12, 6:08 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT TUE JUL 12 2005

.SHORT TERM (REST OF TONIGHT)...

WILL ISSUE AN EARLY UPDATE BASED ON 22Z RADAR TREND AND CURRENT
OBS. LOWERING POPS TO THE NE THIS EVENING AS TSRA ARE EXITING THE
AREA. KEPT HIGHER POPS ALONG THE SOUTH AS ANOTHER BATCH OF TSRA
ENTER THE REGION.

&&

.PREVIOUS DISCUSSION...
(ISSUED 245 PM EDT TUE JUL 12 2005)

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
BKN BAND OF CONVECTION NOW CROSSING THE BLUE RIDGE SHOULD CONT E
INTO THE PIEDMONT WHERE INSTAB SIG ENOUGH TO KEEP ISOLD MICROBURST
PTNL GOING FOR A WHILE LONGER. APPEARS THIS AXIS OF TSRA ASSOCD WITH
OLD FEEDER/WIND BAND FROM DENNIS THAT ACTED AS FOCUS/CONVERGENCE
PARAMETER THIS AFTN. QUESTIONS IN WAKE OF THIS FEATURE WITH AMOUNT
OF ADDED CONVECTION GIVEN LOSS OF HEATING AND NOT A LOT OF UPSTREAM
UPPER SUPPORT APCHG UNTIL WED. FOR NOW WILL GO WITH HIEST CHC POPS
OUT E AHEAD OF CURRENT ACTIVITY AND LEAVE IN A RESIDUAL LOW CHC
ESPCLY W OVERNGT FOR ANY OUTFLOW THAT MIGHT SPARK ADDED COVERAGE.
MAY INCLUDE SOME PATCHY FOG AFTER EARLIER RAINFALL...OTRW GNRLY PC
OVRNGT WITH DEBRIS CLOUDS ARND. TEMPS SIMILAR TO THOSE OF LAST NGT
AND WARMER THAN MOST MOS ATTM UNDER SOUPY DEWPTS. STRONGER S/W
PROGGED TO ROTATE UNDER UPPER SYSTEM AND ACROSS THE W LATE WED ALTHO
IFFY GIVEN MODEL PROBLEMS IN RESOLVING IMPULSES. SINCE APPEARS
COVERAGE PSBLY BETTER BLUE RIDGE W WILL CONT LIKELY POPS WRN MTNS
AND UP CHCS E PER MODEST CAPE VALUES. ALSO THINK WITH EVEN DEEPER RH
ARND SHOULD SEE A BIT MORE CLDNS WHICH SHOULD ACT TO HOLD TEMPS DOWN
A LITTLE FROM THOSE OF TODAY.

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

REMNANTS OF T.D. DENNIS OVER THE OHIO VALLEY WILL WEAKEN FURTHER
LATE THIS WEEK AND WEEKEND...WHILE GRADUALLY SHIFTING NEWD TOWARD
THE ERN LAKES. UNSETTLED WEATHER WILL CONTINUE DURING THE PERIOD.
SERIES OF UPPER AND MID LEVEL SHORTWAVES SPINNING OFF THE INLAND
TROPICAL LOW CENTER. ELECTED TO RAISE POPS IN THE WEST TOMORROW
NIGHT AND THURSDAY TO BLEND BETTER WITH MOS GUD AND ISC GROUP. MADE
A FEW MINOR ADJUSTMENTS IN TEMPERATURES. PLAYED EXTENDED PERIODS
WITH HPC TOOL WITH GFS BACKGROUND.

AVIATION...

SCATTERED CONVECTION THIS AFTERNOON MAY PRODUCE VSBY REDUCTIONS AND
BRIEF GUSTY WINDS AT TAF SITES...ESP ROA IN THE NEXT HOUR OR SO AND
LYH AND DAN LATER AFTERNOON IF CURRENT TRENDS CONTINUE.
OVERNIGHT/EARLY A.M. VSBY REDUCTIONS PSBL ESP WHERE RAIN OCCURS THIS
AFTERNOON. SCATTERED CONVECTION POSSIBLE TMRW AS PATTERN REMAINS
BASICALLY UNCHANGED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

RCS
Hazardous weather outlook, Jul 12, 6:06 AM EDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 AM EDT TUE JUL 12 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131015-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
606 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEK. THE BEST COVERAGE AND MOST INTENSE STORMS WILL BE IN THE
AFTERNOON AND EVENINGS. DUE TO THE HIGH AMOUNT OF MOISTURE IN THIS
AIRMASS...VERY HEAVY RAIN IS POSSIBLE WITH ANY OF THE STRONGER
THUNDERSTORMS...ESPECIALLY WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:01 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig59 min

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.